Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 3, 2018Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 3, 2018, 4:32 PM CDT for Lac qui Parle County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 4:32 PM CDT (21:32 UTC)
Expired
Aug 3, 2018, 5:15 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Aberdeen radar (KABR), 176 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS83 KMPX 032132
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
432 PM CDT FRI AUG 3 2018

MNZ054>056-032215-
Chippewa-Lac Qui Parle-Swift-
432 PM CDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND WESTERN SWIFT COUNTIES...

At 432 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Artichoke to near Odessa to near
Marietta. Movement was east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Madison, Appleton, Milan, Bellingham, Marietta, Lake Oliver,
Artichoke Lake, Cerro Gordo, Clontarf, Danvers, Holloway and Nassau.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4514 9646 4526 9635 4525 9629 4522 9627
      4518 9610 4524 9610 4526 9612 4541 9611
      4541 9565 4509 9593 4480 9623 4481 9645
TIME...MOT...LOC 2132Z 290DEG 20KT 4541 9610 4523 9627 4500 9647 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:43 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 3, 3:43 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
343 PM CDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 345 PM CDT Fri Aug 3 2018

The forecast concern near term is extent and severity of
convection overnight and again into Saturday.

Persistent low level WAA over the northeast CWA will continue the
threat of thunder into the evening. This may gradually slide
farther east overnight. Meanwhile, water vapor imagery showing a
couple of weak mid level short waves. One over eastern North
Dakota this afternoon is forecast to move east over the western
CWA this evening. 12z CAMS were indicating developing into west
central MN this evening. Still looks good that some development
will occur into that region as the short wave moves in. Still
pretty unstable with MLCAPES to 3000 J/kg and effective shear
around 40kts into west central MN at this time. We may yet see
convection congeal into some linear complex in the evening per
early morning CAMS. Strong winds and perhaps some large hail
would be the main severe weather threats, with west central MN
outlooked with SLight Risk front SPC. Pretty capped at least
surface wise with mid level cap moving into southwest MN. HRRR
trends have been pretty inconclusive as far as overall
development. Will have to continua to monitor. Overall, still
looks like a likely PoP is warranted to the west with chances
moving east overnight.

Development farther east will be modulated by any significant
complex that would develop farther east. Still low level jet is
expected to move east and may be enough with the upper wave to
generate convection into the east into Saturday morning. Will
need at least some likely PoPs over the east into at least the
morning. Expect activity to remain much of the morning with
clouds limiting significant destabilization. Still the next mid
level short wave moves into the region and could still see at
least a slight risk of severe weather over west central MN later
in the afternoon/evening once again.

.LONG TERM...(Saturday night through Friday)
Issued at 345 PM CDT Fri Aug 3 2018

The thunder threat will continue into Monday as the main upper
trough and surface front move through later Sunday night into
Monday. Then drier weather will move in for early next week with
overall warming trend expected by later in the week. The
deterministic models diverge some on timing of upper ridging
building into the cwa with the GFS a bit faster with its warming.
We could see a small chance of convection as this warming aloft
arrives with the GFS and blended guidance bringing the slight
chance around the Wednesday time frame. We will follow that for
now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM CDT Fri Aug 3 2018

Scattered convection with embedded hail is gradually lifting
north and shifting east. This trend to continue into the
afternoon as destabilization continues along/south of developing
warm front across southern MN. Still expect redevelopment into
west central MN this afternoon and several CAMS are indicating
possible wind event developing along the warm front west this
evening. This may weaken as it moves east with development again
later tonight ahead of upper trough to the west and increasing low
level waa/jet. Will have to carry vc for much of the period into
Saturday morning as overall development is uncertain.
south/southwest winds south of the front and gusty with winds se
ahead of the front into tonight.

KMSP...Timing of any redevelopment of tsra difficult but the
prob30 in the 04z-09z looks good. Will have to monitor overall
trends to the west into the evening. VFR for the most part with
any MVFR/IFR limited to convection.

/OUTLOOK FOR KMSP/
Sat night...VFR. Chc TSRA. Wind SW 10-15 Gusts 20kt.
Sun...VFR. Chc TSRA. Wind SW 5-10 kt.
Mon...VFR. Wind NW 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...DWE
AVIATION...DWE
Hazardous weather outlook, Aug 3, 12:52 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Fri Aug 3 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1252 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and tonight. Across
central MN into west central Wisconsin this afternoon and over
much of central and southern MN overnight. A few storms could be
severe this evening, primarily over west central Minnesota.
Damaging winds, large hail, and heavy rainfall would be the
primary threats. Heat and humidity will return today, with heat
indices reaching the mid to upper 90s from west into south central
Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms are expected over the weekend, with the
most widespread activity expected on Saturday. A few storms may
be severe with damaging winds, large hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed over west central
Minnesota late afternoon or tonight.

In the hours before

Special weather statement, Aug 3, 1:09 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
109 PM CDT FRI AUG 3 2018

MNZ043>045-031900-
Morrison-Mille Lacs-Kanabec-
109 PM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KANABEC...NORTHERN
MILLE LACS AND EAST CENTRAL MORRISON COUNTIES...

At 108 PM CDT, a strong thunderstorm was located 9 miles south of
Wahkon, or 23 miles south of Mille Lacs Lake, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mille Lacs Lake, Onamia, Isle, Wahkon, Quamba, Vineland, Knife Lake,
Harding, Hillman, Warman, Lake Mille Lacs and Bayview.

This includes U.S. Highway 169 between mile markers 203 and 229.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
      4589 9314 4591 9378 4615 9411 4616 9381
      4624 9381 4624 9343
TIME...MOT...LOC 1808Z 281DEG 25KT 4599 9351

ETA
Special weather statement, Aug 3, 2:13 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT FRI AUG 3 2018

MNZ045-031945-
Kanabec-
213 PM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT KANABEC COUNTY...

At 213 PM CDT, a strong thunderstorm was located over Mora, or 13
miles west of Pine City, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mora, Brunswick, Ogilvie, Grasston, Quamba, Knife Lake, Mora Airport
and Lewis Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4604 9306 4598 9306 4598 9314 4574 9314
      4573 9315 4573 9343 4606 9343
TIME...MOT...LOC 1913Z 275DEG 28KT 4585 9324

ETA
Local storm report, Aug 3, 3:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             3 S EAU CLAIRE          44.78N 91.50W
08/03/2018  E1.00 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            TRAINED SPOTTER A71 REPORTED HAIL OF VARIOUS
            SIZES, UP TO QUARTER SIZE.

&&
Local storm report, Aug 3, 3:42 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             ALTOONA                 44.81N 91.43W
08/03/2018  M0.88 INCH       EAU CLAIRE         WI   BROADCAST MEDIA

1120 AM     HAIL             1 NW ALTOONA            44.82N 91.45W
08/03/2018  M0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

1107 AM     HAIL             HAUGEN                  45.61N 91.78W
08/03/2018  M1.00 INCH       BARRON             WI   TRAINED SPOTTER

1105 AM     HAIL             3 S EAU CLAIRE          44.78N 91.50W
08/03/2018  E1.00 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            TRAINED SPOTTER A71 REPORTED HAIL OF VARIOUS
            SIZES, UP TO QUARTER SIZE.

1100 AM     HAIL             11 S ELK MOUND          44.72N 91.69W
08/03/2018  E0.88 INCH       DUNN               WI   BROADCAST MEDIA

            HAIL UP TO THE SIZE OF NICKELS WAS REPORTED
            IN CARYVILLE.

1100 AM     HAIL             8 S ELK MOUND           44.75N 91.67W
08/03/2018  M0.75 INCH       DUNN               WI   TRAINED SPOTTER

            LOTS OF 3/4 INCH HAIL.

1045 AM     HAIL             DOWNSVILLE              44.78N 91.93W
08/03/2018  M1.00 INCH       DUNN               WI   BROADCAST MEDIA

            QUARTER SIZED HAIL CAUSING VEHICLES TO PULL
            OVER ON HWY 25.

1026 AM     HAIL             3 S ELMWOOD             44.74N 92.16W
08/03/2018  M1.00 INCH       PIERCE             WI   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF QUARTERS FELL BETWEEN
            10:26 AND 10:31 AM.

1015 AM     HAIL             5 S EL PASO             44.70N 92.36W
08/03/2018  M0.88 INCH       PIERCE             WI   TRAINED SPOTTER

0920 AM     HAIL             ROSEMOUNT               44.74N 93.13W
08/03/2018  M1.00 INCH       DAKOTA             MN   PUBLIC

            LOTS OF DIME AND NICKEL SIZED HAIL, WITH
            SOME STONES UP TO QUARTER SIZE. REPORTED VIA
            TWITTER. TIME WAS ESTIMATED.

0919 AM     HAIL             BURNSVILLE              44.76N 93.29W
08/03/2018  E1.00 INCH       DAKOTA             MN   PUBLIC

            REPORTED VIA TWITTER.

0910 AM     HAIL             BLOOMINGTON             44.83N 93.30W
08/03/2018  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED IN BLOOMINGTON.

0900 AM     HAIL             EDEN PRAIRIE            44.85N 93.44W
08/03/2018  M0.88 INCH       HENNEPIN           MN   PUBLIC

            REPORTED VIA TWITTER. PHOTO WITH RULER. TIME
            WAS ESTIMATED.

0846 AM     HAIL             BROOKLYN PARK           45.11N 93.34W
08/03/2018  E0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED.

0840 AM     HAIL             OSSEO                   45.12N 93.40W
08/03/2018  M1.00 INCH       HENNEPIN           MN   PUBLIC

            QUARTER SIZED HAIL REPORTED VIA TWITTER.
            PHOTO INCLUDED. TIME WAS ESTIMATED.

0840 AM     HAIL             MAPLE GROVE             45.11N 93.46W
08/03/2018  M0.75 INCH       HENNEPIN           MN   PUBLIC

            DIME SIZED HAIL REPORTED VIA TWITTER. PHOTO
            INCLUDED.

&&
Special weather statement, Aug 3, 4:21 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
421 PM CDT FRI AUG 3 2018

MNZ047-032200-
Stevens-
421 PM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN STEVENS COUNTY...

At 421 PM CDT, a strong thunderstorm was located near Johnson, or 15
miles northeast of Ortonville, moving east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chokio, Donnelly, Lake Hattie, Fish Lake and Alberta.

This includes U.S. Highway 59 near mile marker 154.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4572 9604 4542 9591 4541 9622 4542 9625
      4562 9625
TIME...MOT...LOC 2121Z 257DEG 16KT 4549 9628

BORGHOFF
Special weather statement, Aug 3, 4:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
432 PM CDT FRI AUG 3 2018

MNZ054>056-032215-
Chippewa-Lac Qui Parle-Swift-
432 PM CDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND WESTERN SWIFT COUNTIES...

At 432 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Artichoke to near Odessa to near
Marietta. Movement was east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Madison, Appleton, Milan, Bellingham, Marietta, Lake Oliver,
Artichoke Lake, Cerro Gordo, Clontarf, Danvers, Holloway and Nassau.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4514 9646 4526 9635 4525 9629 4522 9627
      4518 9610 4524 9610 4526 9612 4541 9611
      4541 9565 4509 9593 4480 9623 4481 9645
TIME...MOT...LOC 2132Z 290DEG 20KT 4541 9610 4523 9627 4500 9647

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:37 AM CDTSpecial Weather StatementMPXMeeker38 min
Aug 3, 7:47 AM CDTSevere Thunderstorm WarningMPXMeeker43 min
Aug 3, 8:12 AM CDTSevere Thunderstorm WarningMPXWright48 min
Aug 3, 8:51 AM CDTSpecial Weather StatementMPXRamsey24 min
Aug 3, 8:54 AM CDTSpecial Weather StatementMPXHennepin36 min
Aug 3, 9:10 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott35 min
Aug 3, 9:24 AM CDTSpecial Weather StatementMPXWashington36 min
Aug 3, 9:43 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Washington32 min
Aug 3, 10:36 AM CDTSpecial Weather StatementMPXTodd24 min
Aug 3, 11:36 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs24 min
Aug 3, 12:02 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs28 min
Aug 3, 1:09 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs51 min
Aug 3, 2:13 PM CDTSpecial Weather StatementMPXKanabec32 min
Aug 3, 4:21 PM CDTSpecial Weather StatementMPXStevens39 min
Aug 3, 4:41 PM CDTSevere Thunderstorm WarningMPXLac qui Parle49 min
Aug 3, 5:41 PM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Pope, Swift, Yellow Medicine34 min
Aug 3, 6:04 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift41 min
Aug 3, 6:28 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker47 min
Aug 3, 6:34 PM CDTTornado WarningMPXKandiyohi, Meeker26 min
Aug 3, 9:45 AM CDTSpecial Weather StatementMPXSaint Croix30 min
Aug 3, 10:12 AM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce33 min
Aug 3, 10:16 AM CDTSpecial Weather StatementMPXDunn29 min
Aug 3, 10:47 AM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin28 min
Aug 3, 11:15 AM CDTSpecial Weather StatementMPXEau Claire30 min
Aug 3, 11:19 AM CDTSpecial Weather StatementMPXRusk26 min
Aug 3, 11:45 AM CDTSpecial Weather StatementMPXChippewa30 min
Aug 3, 11:49 AM CDTSpecial Weather StatementMPXRusk26 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.